Our law firm is investigating cases of permanent eye/vision damage that may be associated with the use of oral Avelox® (moxifloxacin), a fluoroquinolone antibiotic agent.

Recently published medical research* reports a possible association between Avelox® (moxifloxacin) and an eye condition known as “uveitis.” Uveitis is inflammation (swelling) of the uvea, the middle layer of the eye where the iris is located.

Uveitis can cause “transilluminating iris depigmentation.” This is a permanent condition in which pigment from the iris (the colored portion of the eye) is dispersed. The medical research has found a varying degree of pigment dispersion with cases of uveitis associated with Avelox. Pigment dispersion can cause increased eye pressure. In severe cases, the pigment dispersion can cause  glaucoma and irreversible eye damage.

Uveitis symptoms associated with Avelox® (moxifloxacin) are acute (meaning they come on rapidly) and usually involve both eyes. According to published reports, the median time from the start of Avelox®(moxifloxacin) tablet use to the appearance of uveitis symptoms is 13 days (range of 0-30 days).

Uveitis symptoms include some or all of the following:

  • Blurry vision
  • Dark spots in the vision
  • Eye pain
  • Eye redness
  • Sensitivity to light (photophobia).

If you experienced these symptoms, especially not long after taking Avelox® (moxifloxacin), you should promptly seek treatment from an eye doctor.

If you have been diagnosed with uveitis after taking Avelox® (moxifloxacin) you should promptly contact us by phone (toll-free) at 1-888-377-8900, email attorney Fred Pritzker at [email protected] or submit our FREE consultation form.

*1. Wefers Bettink-Remeijer M, Brouwers K, Van Langenhove L, De Waard P, Missotten T, Martinez Ciriano J and Van Aken E. Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin. Eye 2009. 23: 2260–2262. The eye image is from this article.
2. Hinkle D, Dacey M, Mandelcorn E, Kalyani P, et al. Bilateral uveitis associated with fluoroquinolone therapy. Cutaneous and Ocular Toxicology 2012. 31: 111-116.